For many women with acne (especially hormonal acne), the birth control pill can be a total god-send.
What it does is completely override your natural hormones with the synthetic ones that it provides, forcing your cycle into a steady state. Without fluctuations, there is much less opportunity for hormonal acne to be triggered.
However, as we all know, the birth control pill can have a huge range of unpleasant side effects.
And for a good chunk of women, they are going to have to stop the pill at some point in their lives, either because they want to have a baby, they can’t stand the side effects any longer, or just because they feel like they’ve been on it a little too long.
But What Happens After Quitting the Pill?
Well, most women, if they were suffering with acne before, then the acne is going to come back, and often much worse than it ever was. After all, the pill is just a band-aid cover up, not an actual remedy that gets to the root cause of acne.
And for some women, coming off the pill can cause acne in itself. Women who never had a problem with acne are suddenly breaking out in droves after coming off the pill.
This is because your body got so used to the powerful synthetic hormones, that once those are suddenly withdrawn, your body just doesn’t know how to “listen” to its own natural rhythm anymore. This can cause crazy hormonal fluctuations and a stable full of spots.
For most women, the heightened breakouts will naturally subside within six months to a year and a half after stopping.
But for anyone who has ever suffered with acne, that’s an unacceptably long time, and understandably has a lot of women running back to the pill and feeling trapped!
So what to do? How do you get off the pill successfully, while avoiding a serious acne breakout after? [Read more…]